Taking tablets and swallowing them difficult - any answers

Discussion in 'I have a partner with dementia' started by disi, Mar 10, 2015.

  1. disi

    disi Registered User

    My husband has recently found taking tablets into his mouth and swallowing them difficult. He seems to have forgotten what to do. He doesn't have a problem eating or drinking a cup of tea or coffee etc. This has only happened in the last 3 weeks. Sometimes the tablet falls into the water which is supposed to be swallowed after the tablet.

    Has anyone had this problem would be interested to hear.

    Thanks disi x
     
  2. malc

    malc Registered User

    my wife seems to struggle with 1 or 2 tablets but is alright with 5 or 6 all at once,she tends to have a biscuit or crisps to bulk the amount out which helps.
     
  3. sleepless

    sleepless Registered User

    Feb 19, 2010
    3,232
    Female
    The Sweet North
    Have you asked his GP / consultant whether the medication is available in liquid form?
    Some (eg. donezepil) are available as orodispersible tablets, which just dissolve on the tongue. Memantine can be given as a liquid, as can some antibiotics.
    It's worth asking.
     
  4. lin1

    lin1 Registered User

    Jan 14, 2010
    9,322
    Female
    East Kent
    Hi. Yes ago my mum started to do this with her meds . At first it was only occasionally .
    The main problem I had with liquid or syrup meds was their taste, and yes I became chief taster :eek: some I wouldn't have taken if you paid me !

    Their May we'll be liquid or syrup replacements even patches, the GP or Pharmacist will know , so do have a word with them.
    Before u even think of crushing pills, do check with a pharmacist first . IMO they are more aware than GP's on the effects and dangers of doing this with meds .

    Hope this helps
     
  5. Ladybird23

    Ladybird23 Registered User

    Feb 28, 2014
    130
    My Dad crunches his tablets and takes about enough drink to wash them down. The NH put them on a spoon for him.
     
  6. marmarlade

    marmarlade Registered User

    Jan 26, 2015
    183
    yes this does seem to happen my husband used to put the tablet in his mouth and take it out again to look at it and all the while the tablet was melting as it had got wet ,or put it in the glass of water before he took the tablet,i tried putting the tablet in a spoonful of ice cream he didnt think about the tablet only the ice cream worked fine[ dont know if the ice cream took any of the effect from the tablet didnt seem too]
     
  7. disi

    disi Registered User

    Thank you so much for all your suggestions regarding Robert taking his tablets. I will try anything as long as they are taken.

    Mind goodness all that we have to go through being carers. One always thinks it will never happen to me, but when it does after so many years of marriage, what a shock. But no doubt if I can get some proper sleep life won't seem quite so bad. After all it is not Robert's fault just the illness.

    Once again thank you.
    disi x
     

Share This Page

  1. This site uses cookies to help personalise content, tailor your experience and to keep you logged in if you register.
    By continuing to use this site, you are consenting to our use of cookies.
  1. This site uses cookies to help personalise content, tailor your experience and to keep you logged in if you register.
    By continuing to use this site, you are consenting to our use of cookies.